CONTENT WARNING: This article discusses drug use and overdose. Please use caution when reading.
Fentanyl is a lethal drug that has affected Western Pennsylvania in recent years.
In 2022, 70 people in Butler County died from drug overdoses, with 87% of deaths being from fentanyl, according to WTAE.
“[Fentanyl] is a growing problem nationally and also within our county and our community,” Coordinator of Health Promotion at SRU, Lizzy Kline, said. “Fentanyl is a synthetic opioid. It’s 50 times more potent than morphine and that makes it extremely strong and extremely deadly.”
The drug is often mixed with other substances, and overdose is more common from accidental usage. Fentanyl can be found in marijuana, alcoholic drinks, heroin, cocaine and more.
“Illegal drugs can have really just about anything mixed into them,” Kline said. “Drug dealers mix them to make it cheap and stronger and more addictive, so there’s nothing to say for sure what’s in it.”
An email was sent to student-athletes in late September regarding the topic.
“There have been incidents of students being drugged and overdosing on fentanyl at a local restaurant/bar and at an off-campus housing complex,” the email said.
Assistant Athletic Director, Andrea Miller Grady, was the one who sent the email. She claimed that she did not write the email and the person who originally did intended for it to be sent to the entire student body. She sent it to athletes as an extra reminder to keep safe but did not know what incident(s) the email was referring to.
There was gossip among students that the establishment referenced may be Ginger Hill Tavern, a popular bar for 21+ students. The Rocket reached out to the owner for comment and did not receive a reply.
“There was something going on,” an anonymous Ginger Hill hostess said. “They investigated and it was just them drinking too much. I haven’t heard anything about fentanyl.”
The Rocket currently does not know which restaurant or housing complex was discussed in the email.
Keeping campus safe
In response to national and local increases in fentanyl overdose, SRU is installing Narcan dispensers in 24 “high-traffic areas” around campus, including every residence hall. The kits will come with two doses of a nasal spray (Narcan), a pair of gloves and step-by-step instructions.
Narcan is the brand name for naloxone, a drug that is used to prevent overdose death.
“The goal is for students and community members to take the Narcan as they see it on campus and then carry it with them, maybe when they’re going to a party or at our friend’s house. To be proactive in that way,” Kline said.
Kline is leading the Narcan initiative on campus. She also led an educational event on Nov. 2 called “Narcan Saves Lives” where health officials “did some myth busting and stigma reduction”. There was also a portion that taught students how and when to use Narcan.
“We had about 100 attendees…we were able to give out over 150 boxes of Narcan and 100 fentanyl and xylazine test strips.”
The test strips will be available to order through SRU’s Health Promotion website in the near future. They are for people to test their drugs or drinks and ensure they are not laced.
The Narcan is provided by an organization called the Pennsylvania Overdose Prevention Program. It is completely free to the school and students.
Knowing the signs
Opioid overdose is characterized by “pinpoint” pupils, non-responsiveness, shaking and irregular/slowed breathing.
If someone is exhibiting these signs, call 911 immediately. While waiting for emergency services, Narcan can be crucial in saving the affected person’s life.
“Always carry Narcan to be safe,” Kline said. “If it’s not an overdose, still give it because nothing negative will happen to a person that’s not overdosing.”
With further questions about the Narcan initiative, students can contact the Student Health Center at 724-738-2052 or email Kline directly at firstname.lastname@example.org.